Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 185, NWS Twin Cities, MN

August 18, 2019Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2019, 1:05 AM CDT for Freeborn County, Steele County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 1:05 AM CDT (06:05 UTC)
Expired
Aug 18, 2019, 1:30 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:09 AM CDTTSTM WND DMG2 N Albert Lea, MNTREE DOWN ON POWERLINE WITH TREE ON FIRE - DELAYED REPORT, TIME ESTIMATED FROM RADAR.
Aug 18, 1:18 AM CDTTSTM WND DMGOwatonna, MNONE LARGE BRANCH AND SEVERAL SMALLER BRANCHES DOWN. TIME ESTIMATED FROM RADAR. TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 10:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WUUS53 KMPX 180605
SVRMPX
MNC047-147-180630-
/O.NEW.KMPX.SV.W.0185.190818T0605Z-190818T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT Sun Aug 18 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Freeborn County in south central Minnesota...
  Steele County in south central Minnesota...

* Until 130 AM CDT.

* At 105 AM CDT, severe thunderstorms were located along a line
  extending from near Morristown to near Ellendale to near Rice Lake,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Owatonna, Albert Lea, Blooming Prairie, Medford, Clarks Grove,
  Ellendale, Glenville, Geneva, London, Hollandale, Hayward and
  Lemond.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 156 and 173.
 U.S. Highway 14 between mile markers 166 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9341 4419 9305 4350 9305 4350 9341
TIME...MOT...LOC 0605Z 267DEG 44KT 4415 9341 4388 9334 4341 9346 

HAIL...<.75IN
WIND...60MPH
 
$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:47 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 18, 12:47 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1247 AM CDT Sun Aug 18 2019

.UPDATE...
Issued at 1215 AM CDT Sun Aug 18 2019

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat Aug 17 2019

Confidence is high that we will see a line of thunderstorms work
across southern MN and western WI tonight. These storms are
expected to move into western MN around 9/10pm tonight. When
they get to the state, the combination of its parent mid level
wave taking on a negative tilt and a strong push of dry air from
the west will help accelerate these storms across the area, with
30-40 kt storm motions likely. Though we do see favorable severe
parameters, with muCAPE in excess of 2k j/kg in southern MN and
effective bulk shear of 30-40 kts, the time of day will be a
limiting factor in the severe threat. Current expectations is that
this will be a primarily "SPS event", with plenty of wind gusts
of 40-50mph and some hail up to penny size. However, with things
like cell mergers, temporary bowing segments, and other mesoscale
factors, we'll likely see a few storms briefly pulse up into
severe levels, but a widespread significant severe weather event
is not expected and the Day 1 SPC convective outlook of a slight
risk south of I-94 in MN adequately covers our severe potential
tonight.

Behind this line of storms, we'll actually see some cold
advection, which means will likely have a band of stratocu in
its wake that will clear out from west to east Sunday morning,
leaving behind a beautiful Sunday afternoon with temperatures in
the 70s and low humidity. The dry air we see coming in on Sunday
will have two impacts for Sunday night. With high pressure moving
overhead, we'll see light winds and clear skies, so excellent
radiational cooling conditions will allow temperatures to drop
into the 50s Monday morning, with some pockets getting into the
upper 40s as well. That dry air coming in on Sunday also looks to
limit the fog potential Monday morning, with just some patchy fog
expected in western WI near bodies of water and in river valleys,
so nothing widespread.

.LONG TERM...(Monday through Saturday)
Issued at 313 PM CDT Sat Aug 17 2019

High pressure resides over the region Monday, with dry conditions
and warmer temperatures expected as southerly flow picks up on
the backside of the high. A cold front drops south through the
Upper Midwest overnight Monday night into Tuesday, but the chances
widespread precipitation along the front look to be decreasing as
the forcing from the upper-level low remains well to our north,
and models have trended much weaker with a shortwave over southern
Minnesota/Iowa. Some isolated to scattered activity along the
front still looks possible but precipitation amounts should be
light, and I would not be surprised to see most of the CWA remain
dry.

Cool Canadian high pressure moves in behind this front, with dry
conditions and below-normal temperatures expected Wednesday and
Thursday. Warmer temperatures are expected Friday into saturday as
the high settles over the eastern US and southerly flow picks up
on the back side. The GFS and ECMWF have both trended warmer and
more humid Saturday with highs in the upper 80s and the GEFS/EPS
ensemble means show this potential as well. However, they are both
the two warmest outliers out of the synoptic models so will stay
close to the blended guidance until this tend becomes more
established. Precipitation chances increase as well as the jet
stream oscillates over the Upper Midwest, but confidence in timing
of any jetstreak/shortwaves remains low so will keep PoPs low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1215 AM CDT Sun Aug 18 2019

Large area of convection, including a highly visible mesolow on
KMPX radar imagery, continues to spread eastward over southern MN
on into western WI. Conditions within the convection will reach
MVFR and potentially IFR, mainly due to visibility. Post-
convection, ceilings are dropping down into IFR levels but there
is some uncertainty if IFR ceilings will be reached in eastern MN
and western WI so have gone as low as MVFR at this time and can
amend if necessary. Conditions then steadily improve mainly after
daybreak Sunday morning, reaching VFR with clearing skies. Winds
will swing around to NW post-convection, but could reach speeds of
30-40kt during convection.

KMSP...Still looking for best timing to be 06z-10z (so an
overnight event with low traffic numbers). IFR conditions likely
during overnight convection, mainly due to visibility. Behind the
convection, MVFR ceilings, including under 1700ft, likely during
the Sunday morning push then gradual improvement thru the day.

/OUTLOOK FOR KMSP/
Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts.
Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Sat Aug 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
229 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into western Minnesota this evening,
tracking into western Wisconsin late tonight. Strong to severe
thunderstorms will be possible, with damaging wind and torrential
rainfall being the primary threats. The risk for severe weather
will be greatest south of I-94 in Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms Monday night into
Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Local storm report, Aug 18, 12:29 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     HANSKA                  44.15N 94.49W
08/18/2019                   BROWN              MN   TRAINED SPOTTER

            2-3 INCH DIAMETER BRANCHES DOWN.

&&

TDH
Local storm report, Aug 18, 12:30 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     WINNEBAGO               43.77N 94.17W
08/18/2019                   FARIBAULT          MN   TRAINED SPOTTER

            6-8 INCH DIAMETER BRANCH DOWN.

&&

TDH
Local storm report, Aug 18, 12:47 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 AM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND GST     3 ESE FAIRMONT          43.63N 94.42W
08/18/2019  M55 MPH          MARTIN             MN   AWOS

            AWOS STATION KFRM FAIRMONT AP.

&&

TDH
Special weather statement, Aug 18, 12:51 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019

MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019

...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...

.Westlery winds near 40 mph can be expected to last around
an hour after the main line of thunderstorms passes through.

LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
      4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498

JRB
Special weather statement, Aug 18, 12:58 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Sun Aug 18 2019

MNZ076-077-180645-
Le Sueur-Rice-
1258 AM CDT Sun Aug 18 2019

...A LINE OF STORMS WILL AFFECT LE SUEUR AND RICE COUNTIES...

At 1258 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Le Sueur to near Elysian. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Faribault, New Prague, Le Sueur, Lonsdale, Montgomery, Le Center,
Waterville, Webster, Morristown, Henderson, Elysian and Warsaw.

This includes the following highways...
 Interstate 35 between mile markers 50 and 74.
 U.S. Highway 169 between mile markers 79 and 84.

LAT...LON 4424 9377 4424 9381 4433 9395 4434 9393
      4439 9396 4451 9388 4454 9391 4454 9328
      4447 9328 4447 9322 4421 9318 4419 9328
      4420 9375
TIME...MOT...LOC 0558Z 229DEG 43KT 4445 9398 4422 9364

JRB
Special weather statement, Aug 18, 1:02 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 AM CDT Sun Aug 18 2019

MNZ085-093-180645-
Steele-Freeborn-
102 AM CDT Sun Aug 18 2019

...A LINE OF STORMS WILL AFFECT FREEBORN AND STEELE COUNTIES...

At 102 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Morristown to near Hartland to Lake
Mills. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Owatonna, Albert Lea, Blooming Prairie, Medford, Clarks Grove,
Ellendale, Glenville, Geneva, Emmons, London, Hollandale and Hayward.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 151 and 173.
 U.S. Highway 14 between mile markers 166 and 182.

LAT...LON 4380 9343 4385 9343 4385 9341 4420 9340
      4419 9305 4350 9305 4350 9358
TIME...MOT...LOC 0602Z 273DEG 35KT 4416 9347 4379 9342 4344 9354

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:04 PM CDTSpecial Weather StatementMPXStevens56 min
Aug 17, 7:15 PM CDTSpecial Weather StatementMPXLac qui Parle45 min
Aug 17, 7:59 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift31 min
Aug 17, 8:06 PM CDTSpecial Weather StatementMPXChippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more54 min
Aug 17, 8:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle47 min
Aug 17, 9:01 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Yellow Medicine59 min
Aug 17, 9:47 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Morrison, Renville, Stearns58 min
Aug 17, 10:32 PM CDTSpecial Weather StatementMPXCarver, McLeod, Sherburne, Wright58 min
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningMPXBrown, Watonwan49 min
Aug 17, 11:28 PM CDTSevere Thunderstorm WarningMPXMartin62 min
Aug 17, 11:46 PM CDTSpecial Weather StatementMPXRedwood44 min
Aug 18, 12:03 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault57 min
Aug 18, 12:11 AM CDTSpecial Weather StatementMPXNicollet49 min
Aug 18, 12:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca41 min
Aug 18, 12:39 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn36 min
Aug 18, 12:51 AM CDTSpecial Weather StatementMPXMartin, Watonwan54 min
Aug 18, 12:58 AM CDTSpecial Weather StatementMPXLe Sueur, Rice47 min
Aug 18, 1:02 AM CDTSpecial Weather StatementMPXFreeborn, Steele43 min
Aug 18, 1:19 AM CDTSpecial Weather StatementMPXGoodhue41 min
Aug 18, 1:39 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey2 hr
Aug 18, 2:06 AM CDTAreal Flood WarningMPXAnoka, Carver, Hennepin, Ramsey114 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.